South Dakota, 2004Lightning Strike in South Dakota, May 21, 2004
May 21, 2004 · NWS FSD · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 20, 8:15 PM CST, 10 hours 30 minutes earlier.
Area forecast discussion, May 20, 8:15 PM CST, 10 hours 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
915 PM CDT THU MAY 20 2004
.DISCUSSION...
QUESTION TONIGHT CENTERS AROUND CONVECTIVE DEVELOPMENT. KOAX AND
KLBF SOUNDINGS BOTH SHOW DECENT CAP OVER THE LOW LEVEL MOISTURE.
CAP STRENGTH WAS UNDERESTIMATED BY 18Z ETA AND LEADS TO CONCERN
ABOUT LOCATION OF ANY CONVECTION TONIGHT. WITH STRONG GRADIENT AT
700 MB...+2C AT KUNR VS +11C AT KLBF AT 700 MB...ADVECTION OF
UNSTABLE AIR A SMALL DISTANCE WILL RESULT IN SOMEWHAT RAPID
CONVECTIVE DEVELOPMENT LATER THIS EVENING. ALSO APPEARS 850 MB FRONT
MAY ALREADY BE IN VICINITY OF I80 BASED UP KOAX SOUNDING.
THEN...STRONG UPPER WAVE MOVING INTO WRN NEBRASKA HAS RESULTED IN
CONVECTION IN NE COLORADO AND NW KS AT TIME. PROFILERS SHOWS THAT
THE FLOW IS BEGINNING TO VEER TO SE ACROSS THE CENTRAL PLAINS...KOAX
WAS ALREADY SE AT 850 MB. AS LLJ SETS UP AFTER SUNSET...EXPECT MORE
CONVECTION TO DEVELOP IN NORTH CENTRAL NEBRASKA AND SPREAD E TO NE
THROUGH THE NIGHT. AT TIME...STRONG GRADIENT IN INSTABILITY AS ONE
MOVES INTO SD AND LOCATION OF VERY WARM MID-LEVEL AT 700
MB...SUGGEST A RELATIVELY NARROW WINDOW WHERE SIGNIFICANT CONVECTION
CAN OCCUR. BASED UPON THIS...AM THINKING BEST CHANCE FOR CONVECTION
WILL BE FROM NEAR KYKN AND VERMILLION THROUGH TO TRI-STATE AREA AND
AND INTO SW MN. LEAST CHANCE OF CONVECTION APPEARS TO BE ACROSS FAR
NW CWA. THEREFORE WL LOWER POPS IN KHON. OTHERWISE HAVE KEPT
LIKELY POPS ELSEWHERE. ALSO BASED ON LOCATION OF CAP AND 850 MB
FRONT...HAVE CONVECTION ENDING A BIT MORE QUICKLY IN THE SRN CWA
LATE TONIGHT AND EARLY FRIDAY AND HAVE A BREAK EARLY AFTERNOON OVER
CWA BEFORE CHANCE OF CONVECTION RECENTERS OVER MO RIVER FRIDAY
AFTERNOON.
AS FOR TEMPS...INCREASING CLOUDS WL SLOW THE FALL AND KEPT COOLEST
TEMPS IN NW CWA. BIGGEST QUESTION IS WET BULB EFFECT WHEN RAIN
STARTS VS WARM ADVECTION. FOR NOW WILL KEEP CURRENT MINS GOING BUT
WL TAKE A LAST LOOK IN NEXT FEW MINUTES AND MAY MAKE MINOR
ADJUSTMENTS.
NEW GRIDS AVAILABLE NEW ZFP AVAILABLE BY 0230Z.
&&
.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SCHUMACHER
Hazardous weather outlook, May 21, 5:00 AM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
600 AM CDT FRI MAY 21 2004
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
A WARM FRONT WILL MOVE NORTH OVER MOST OF NEBRASKA AND IOWA
THROUGH THIS AFTERNOON...AND THEN BECOME NEARLY STATIONARY
TONIGHT AS LOW PRESSURE DEVELOPS IN NEBRASKA. A SOUTHERLY FLOW OF
WARM MOIST AIR SOUTH OF THE FRONT...WILL CONTRAST WITH AN
EASTERLY FLOW OF COOLER AIR TO THE NORTH OF THE FRONT.
THUNDERSTORMS WILL TAPER OFF THIS MORNING...BUT SHOULD REDEVELOP
TONIGHT WITH SOME SEVERE STORMS AND HEAVY RAINS POSSIBLE AS THE
LOW PRESSURE MOVES EAST.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A FRONTAL BOUNDARY WILL LINGER FROM FAR SOUTHEAST SOUTH DAKOTA TO
NORTHWEST IOWA THROUGH SATURDAY. SEVERE STORMS WILL STILL BE
POSSIBLE SOUTH OF INTERSTATE 90 WITH HEAVY RAINS THE MAIN THREAT
TO THE NORTH OF INTERSTATE 90...MAINLY SATURDAY AFTERNOON AND
EVENING.
ANOTHER LOW PRESSURE SYSTEM WILL TAP INTO THE MOIST AIR FROM THE
SOUTH TO PRODUCE A CHANCE OF SEVERE OR HEAVY THUNDERSTORMS IN THE
AREA MONDAY AFTERNOON AND EARLY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7 PM CDT THIS EVENING.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, May 21, 2:09 AM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
309 AM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0255 AM HAIL OCHEYEDAN 43.42N 95.54W
05/21/2004 1.00 INCH OSCEOLA IA TRAINED SPOTTER
0306 AM HAIL HARRIS 43.45N 95.43W
05/21/2004 1.00 INCH OSCEOLA IA BROADCAST MEDIA
&&
PSSpecial weather statement, May 21, 5:25 AM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
625 AM CDT FRI MAY 21 2004
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ050-063-065>071-211205-
BON HOMME-BUENA VISTA IA-CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-
COTTONWOOD MN-DAKOTA NE-DICKINSON IA-DIXON NE-GREGORY-HUTCHINSON-
IDA IA-JACKSON MN-LINCOLN-LINCOLN MN-LYON IA-LYON MN-MURRAY MN-
NOBLES MN-OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
625 AM CDT FRI MAY 21 2004
...SEVERE THUNDERSTORM WATCH NUMBER 228 AND 229 HAS BEEN
CANCELLED...
THE SEVERE THUNDERSTORM WATCH NUMBER 228 WHICH WAS IN AFFECT FOR
NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA HAS
BEEN CANCELLED. SEVERE THUNDERSTORM WATCH NUMBER 229 WHICH WAS IN
AFFECT FOR SOUTHWEST MINNESOTA HAS ALSO BEEN CANCELLED. ALTHOUGH
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE SCATTERED ACROSS THE
AREA THIS MORNING...THE THREAT OF WIDESPREAD SEVERE WEATHER HAS
ENDED.
BOUSTEAD
Lightning, Miner
- When
- May 21, 6:45 AM CST
- Where
- Miner County, Howard
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 44.022, -97.610 (the zone’s center; the record gives no point)
Lightning struck a house and started a fire. The fire was contained mostly in the roof and attic, but the house was filled with smoke.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, May 21, 20043 deaths · 7 injured · $89,000 · 68 kt wind · 10 events
- Tornadoes and Flash Flooding in Iowa, May 21 to 22, 200415 injured · $4.3 million · F2 · 79 events
- Tornado in Iowa, May 21, 2004$300,000 · F3 · 1 event
- Flooding in Michigan, May 21 to 23, 2004$30 million · 23 events
- Flash Flooding and Hail in Ohio, May 21, 2004$21 million · 50 kt wind · 17 events
- Flash Flooding and Hail in Ohio, May 21 to 22, 2004$19 million · 1 in hail · 18 events
- Tornado and Hail in Ohio, May 21, 2004$6.8 million · F0 · 30 events
- Flash Flooding in Ohio, May 21, 2004$4.5 million · 9 events
- Flash Flooding and Flooding in Ohio, May 21, 2004$1.0 million · 2 in hail · 32 events
- Flash Flood in Pennsylvania, May 21, 2004$4.1 million · 1 event
- Flooding in Ohio, May 21 to 24, 2004$2.9 million · 2 events
- Flood and Damaging Winds in Wisconsin, May 21, 2004$1.3 million · 78 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403322.